Tornadoes · United States · Florida · 2009

EF0 tornado, Sky Lake to Taft, Florida, July 15, 2009

From Sky Lake to Taft, this EF0 tornado ran 0.1 miles across Orange County on July 15, 2009, touching down at 7:45 PM EDT and reaching 50 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 15, 2009
Touchdown
7:45 PM EDT (23:45 UTC)
Lifted
7:46 PM EDT (23:46 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Orange County
Touchdown point
28.424, -81.417
Lift-off point
28.423, -81.419
Record number
0907151745-01

What the Weather Service recorded

A north to south line of thunderstorms developed rapidly over central Orange County, including metro Orlando as the west coast sea breeze boundary intersected another mesoscale boundary. A funnel cloud associated with a strong storm tracked just south of Highway 528, then touched down briefly and heavily damaged the roof of a large warehouse. Excessive lightning, nearly 2200 cloud to ground strikes in an hour, affected central Orange County. Lightning struck a apartment complex north of Orlando and started a fire.

A tornado associated with a rapidly developing thunderstorm touched down briefly and heavily damaged the roof of the Ikon Office Solutions warehouse. Large portions of the aluminum roof, and insulation were pealed away, with much of the debris falling into the warehouse. Two trailers adjacent to the building were also knocked onto their sides and a pickup truck was heavily damaged from flying debris. NWS officials rated the tornado as EF0, with winds estimated at 65 to 75 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
23:07 UTC00:00 UTCSevere Thunderstorm WarningMLB
23:34 UTC01:00 UTCFlood AdvisoryMLB
23:48 UTC00:30 UTCTornado WarningMLB
00:15 UTC00:36 UTCSevere Thunderstorm WarningMLB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Jul 15, 2:45 PM EDT, 5 hours earlier.

Area forecast discussion, Jul 15, 2:45 PM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT WED JUL 15 2009

.DISCUSSION...

THROUGH TONIGHT...EAST COAST SEA BREEZE DEVELOPED AND DRIFTING
INLAND AT MID AFTERNOON. A FEW CELLS OCCURRING IN EC FL BUT LOCAL
WRF RUN CONSISTENT IN SHOWING MAIN COLLISION BETWEEN E-W COAST
BOUNDARIES WILL BE WELL INLAND IN EC FL LATE AFTN. A FEW EVENING
CELLS DRIFTING BACK TOWARD NORTHERN COASTAL SECTIONS.

THURS...SURFACE RIDGE AXIS ACROSS SOUTH CENTRAL PENINSULA WITH SEA
BREEZE BOUNDARIES DEVELOPING ALONG BOTH COASTS AND DRIFTING INLAND
DURING THE AFTERNOON. HAVE GONE WITH SCT COVERAGE 40 PERCENT ALL
AREAS. POSITION OF RIDGE AXIS WILL ALLOW A LITTLE MORE DRIFT BACK
TOWARD THE EAST COAST OVER THE NORTHERN COASTAL SECTIONS VERSUS
SOUTH. MAX TEMPS A TAD HIGHER NRN COAST VERSUS SOUTH WITH EARLIER
SEA BREEZE ONSET HEADING SOUTH.

FRI...SFC RIDGE AXIS OVER SOUTHERN PORTIONS OF CENTRAL FLORIDA WILL
PUSH SOUTH FRIDAY AS AN UPPER LEVEL TROUGH DEEPENS OVER THE EASTERN
CONUS. SEA BREEZE MAY STALL NORTH OF THE CAPE DUE TO STRONGER LOW
LEVEL WESTERLY FLOW WHILE FARTHER SOUTH SHOULD SEE GREATER INLAND
MOVEMENT. ENOUGH MOISTURE WILL EXIST FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE AREA. SLIGHTLY STRONGER WESTERLY
STEERING FLOW WILL EXIST WHICH WILL PUSH STORMS OVER THE INTERIOR
TOWARDS THE EAST AND OFFSHORE THROUGH THE AFTERNOON.

SAT-WED...THE SFC RIDGE AXIS WILL STAY SOUTH OF THE AREA THIS
WEEKEND AS THE UPPER LEVEL TROUGH REMAINS ENTRENCHED OVER THE
EASTERN U.S. ADDITIONALLY...ANOTHER FRONTAL BOUNDARY WILL MOVE
SOUTHEAST AND APPROACH NORTHERN FLORIDA OVER THE WEEKEND AND BECOME
STATIONARY NORTH OF THE AREA BY EARLY NEXT WEEK. A DOMINANT W/SW
FLOW WILL BE PRESENT ACROSS THE AREA WHICH SHOULD DELAY THE EAST
COAST SEA BREEZE AND FOCUS CONVECTION ON THE EAST SIDE OF THE
FLORIDA PENINSULA INTO EARLY NEXT WEEK. SOMEWHAT LOWER PWATS...MORE
TYPICAL FOR THIS TIME OF YEAR...1.6 TO 1.7...WILL PRODUCE NORMAL
RAIN CHANCES OF 30-50% EACH DAY.

THE GFS IS MORE AGGRESSIVE WITH BUILDING STRONG UPPER RIDGE
WESTWARD ACROSS THE ATLC WHICH STEERS AN EASTERLY WAVE ACROSS FL
MIDWEEK BRINGING ENHANCED RAINFALL CHANCES. BUT THE 00Z ECMWF
REMAINS CONSISTENT IN KEEPING A SHARP UPPER TROUGH OVER THE
EASTERN CONUS AND PULLING THE EASTERLY WAVE N/NW EAST OF
FLORIDA...KEEPING THE HEAVIEST PCPN OVER THE ATLC.

&&

.AVIATION...EAST COAST SEA BREEZE PUSHING WELL INLAND...REDUCTIONS IN
TSRA ISOLD FROM KDAB-KTIX THROUGH 20Z...THEN TEMPO MVFR/LCL IFR
SHIFTING INLAND AFT 20Z THROUGH 16/02Z.

&&

.MARINE...SFC RIDGE AXIS WILL PUSH SOUTH OF THE AREA THURSDAY-FRIDAY
AND INTO THE WEEKEND WITH A MORE S/SW FLOW OVER THE AREA WITH WIND
SPEEDS UP TO 10 TO 15 KTS OFFSHORE. SEA WILL RESIDE AOB 3 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  74  92 /  20  30  20  40
MCO  76  93  75  93 /  20  40  20  40
MLB  75  90  75  92 /  10  40  20  40
VRB  75  89  74  92 /  10  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...GLITTO
LONG TERM....WEITLICH
Hazardous weather outlook, Jul 15, 6:03 AM EDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
603 AM EDT WED JUL 15 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152215-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
603 AM EDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
BOTH THE EAST AND WEST COAST SEA BREEZES ARE EXPECTED TO FORM
EARLY TODAY AND MERGE OVER THE INTERIOR PENINSULA DURING THE MID
TO LATE AFTERNOON HOURS...RESULTING IN SCATTERED LIGHTNING STORMS
ACROSS THE PENINSULA. SOME STORMS COULD BECOME STRONG...ESPECIALLY
ALONG AND NORTH OF THE I-4 CORRIDOR.  THE PRIMARY THREATS WILL
BE DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY
WINDS. SEEK STURDY SHELTER WELL IN ADVANCE OF THREATENING WEATHER.
DEADLY LIGHTNING OFTEN STRIKES WELL OUTSIDE THE RAIN SHAFT OF A
THUNDERSTORM.

...FLOOD IMPACT...
A FEW OF THE STRONGER STORMS ALONG AND NORTH OF INTESTATE FOUR AS
WELL WEST OF THE FLORIDA TURNPIKE WILL BE CAPABLE OF PRODUCING
TWO TO THREE INCHES OF RAIN PER HOUR IN LOCAL SPOTS. STANDING
WATER ON ROADWAYS WILL PRESENT A DRIVING HAZARD.

...MARINE THUNDERSTORM GUST IMPACT...
NORTH OF CAPE CANAVERAL...SCATTERED STORMS MAY MOVE NORTHEAST
ACROSS THE INTRACOASTAL WATERWAY AND INTO THE ADJACENT ATLANTIC
LATE THIS AFTERNOON AND THIS EVENING. THESE STORMS COULD GENERATE
LOCAL STRONG WIND GUSTS AND ROUGH SEAS...ALONG WITH DEADLY CLOUD
TO WATER LIGHTNING. BOATERS SHOULD SEEK SAFE HARBOR IN ADVANCE OF
APPROACHING STORMS. SOUTH OF CAPE CANAVERAL...STORMS ARE NOT
EXPECTED AS THE EAST COAST SEA BREEZE IS EXPECTED TO PUSH WELL
INLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STORM COVERAGE WILL REMAIN SCATTERED INTO EARLY NEXT WEEK. THE
BEST CHANCE FOR STORMS WILL REMAIN ALONG SEA BREEZE BOUNDARY
COLLISIONS...AND NEAR LAKE OKEECHOBEE. ISOLATED STRONGER STORMS
WILL BE POSSIBLE. CLOUD-TO-GROUND LIGHTNING WILL BE THE PRIMARY
STORM THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Jul 15, 5:41 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
541 PM EDT WED JUL 15 2009

FLZ053-152230-
OSCEOLA-
541 PM EDT WED JUL 15 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL OSCEOLA COUNTY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER KENANSVILLE...DRIFTING NORTHWEST AT 5 MPH. THESE
STORMS WILL AFFECT PERSONS DRIVING ON THE FLORIDA TURNPIKE AND STATE
ROAD 441.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

CRISTALDI
Special weather statement, Jul 15, 6:50 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
650 PM EDT WED JUL 15 2009

FLZ045-152330-
ORANGE-
650 PM EDT WED JUL 15 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS ALONG HIGHWAY 441 FROM DOWNTOWN ORLANDO TO THE
OSCEOLA COUNTY LINE. THE LINE WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE BELLE ISLE...
DOCTOR PHILLIPS...ORLOVISTA AND PINE CASTLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORMS PASS. A BRIEF PERIOD OF SMALL
HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.

A BRIEF FUNNEL CLOUD WAS SIGHTED BY A MOTORISTS ALONG INTERSTATE 4
WITH THESE STORMS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cape Canaveral, FL (KXMR), 00:00Z

0.2 hours after it, 90 km from the path. July 16, 2009.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 915 joules per kilogram, CIN -46, lifted condensation level 1119 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
1924 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The radar

The Melbourne radar (KMLB), 82 km away, was scanning. The volume nearest the touchdown began at 23:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:50 UTCTORNADO8 Sw OrlandoOrange, FLROOF DAMAGE TO WAREHOUSE AT 2507 INVESTORS ROW NEAR 441 AND TURNPIKE. PRELIMINARY REPORT OF POSSIBLE TORNADO.
22:52 UTCTORNADO8 Sw OrlandoOrange, FLTORNADO SIGHTING NEAR BEACHLINE AND JOHN YOUNG PARKWAY WITH TOUCHDOWN AT OR NEAR ICON BUILDING. DEBRIS ON ROAD AND HANGING FROM POWER LINES. REPORT RELAYED THROUGH ORANGE COUNTY SHERIFF. SO UNITS ON SCENE.
22:55 UTCTORNADO11 Sw OrlandoOrange, FLTORNADO SIGHTING WITH DEBRIS IN THE AIR AT WILLIAMSBURG SUBDIVISION NEAR THE SOUTHSIDE OF BEACHLINE AND ORANGEWOOD BLVD. REPORT RELAYED THROUGH ORANGE COUNTY SHERIFF. PRELIMINARY REPORT OF POSSIBLE TORNADO.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.